Reduction to modified KdV and its KP-like generalization via phase modulation

Ratliff, Daniel and Bridges, Thomas J (2018) Reduction to modified KdV and its KP-like generalization via phase modulation. Nonlinearity, 31 (8). pp. 3794-3813. ISSN 0951-7715

[img]
Preview
Text
DJR-TJB_Nonlinearity_April2018.pdf - Accepted Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (503kB) | Preview
Official URL: https://doi.org/10.1088/1361-6544/aabfab

Abstract

The main observation of this paper is that the modified Korteweg-de Vries equation has its natural origin in phase modulation of a basic state such as a periodic travelling wave, or more generally, a family of relative equilibria. Extension to 2 + 1 suggests that a modified Kadomtsev-Petviashvili (or a Konopelchenko-Dubrovsky) equation should emerge, but our result shows that there is an additional term which has gone heretofore unnoticed. Thus, through the novel application of phase modulation a new equation appears as the 2 + 1 extension to a previously known one. To demonstrate the theory it is applied to the cubic-quintic nonlinear Schrödinger (CQNLS) equation, showing that there are relevant parameter values where a modified KP equation bifurcates from periodic travelling wave solutions of the 2 + 1 CQNLS equation.

Item Type: Article
Uncontrolled Keywords: nonlinear waves, Lagrangian fields, phase dynamics
Subjects: G100 Mathematics
Department: Faculties > Engineering and Environment > Mathematics, Physics and Electrical Engineering
Depositing User: John Coen
Date Deposited: 17 Aug 2020 14:16
Last Modified: 17 Aug 2020 14:30
URI: http://nrl.northumbria.ac.uk/id/eprint/44112

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year

View more statistics